Tennessee, 2002

Ice Storm in Tennessee, December 4, 2002

December 4, 2002 · NWS MEG · 7 events in 7 counties and zones

A mix of sleet and freezing rain on northern sections of West Tennessee. The icy conditions caused many trees and power lines to fall down.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mix of sleet and freezing rain on northern sections of West Tennessee. The icy conditions caused many trees and power lines to fall down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 3, 9:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 3, 9:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 PM CST TUE DEC 3 2002

LATEST MODEL RUNS CONSISTENT WITH EARLIER OUTPUT IN CALLING FOR A
SIGNIFICANT WINTER WEATHER EVENT IN THE MIDSOUTH...ESPECIALLY FOR
THE NORTHERN THIRD OF THE AREA. CANADIAN HIGH PRESSURE IS ENTRENCHED
BUT...AN UPPER LOW IN THE SOUTHWEST AND A SURFACE LOW IN TEXAS WILL
BRING LOTS OF MOISTURE UP OVER THE CWA BEGINNING LATE THIS AFTERNOON
AND LASTING INTO WEDNESDAY EVENING. HIGH CLOUDS HAVE ALREADY
BLANKETED THE MIDSOUTH. UNFORTUNATELY...ITS NOT GOING TO GET VERY
WARM TODAY...AND FREEZING TEMPERATURES ARE EXPECTED TNGT IN THE
NORTHERN MIDSOUTH. SOUNDINGS AND QPF INDICATE SIGNIFICANT AMOUNTS OF
FREEZING RAIN ARE POSSIBLE TNGT IN THE JBR/DYR ZONES. ELSEWHERE...
COLD RAIN IS EXPECTED. WINTRY PCPN WILL CONTINUE WED...WITH
ADDITIONAL ACCUMULATIONS OF ICE IN N COUNTIES. A MIX OF SLEET AND
SNOW WILL DEVELOP LATER IN THE AFTERNOON AND MOVE INTO CENTRAL AND
SOUTHERN COUNTIES BY EVENING. ALL COUNTIES TO HAVE CHANCE OF SNOW WED
NIGHT.

.MEG...WINTER STORM WATCH OVER NORTHEAST ARKANSAS...MISSOURI
BOOTHEEL...NORTHERN PORTIONS OF WEST TENNESSEE.

RENCH
Hazardous weather outlook, Dec 3, 10:05 PM CST, 2 hours 55 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1005 PM CST TUE DEC 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...REMAINDER OF TONIGHT.

RAIN HAS OVERSPREAD THE AREA THIS EVENING. COLDER AIR PUSHING IN
FROM THE NORTH HAS CHANGED THE RAIN TO FREEZING RAIN OVER PORTIONS
OF NORTHEAST ARKANSAS. ACROSS THE MISSOURI BOOTHEEL AND NORTHERN
PORTIONS OF WEST TENNESSEE THE RAIN WILL CHANGE TO FREEZING RAIN
TOWARD MORNING. SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE OVER THE
AREA LATE TONIGHT.

DUE TO THE THREAT OF SIGNIFICANT ICE ACCUMULATIONS...AN ICE STORM
WARNING WILL REMAIN IN EFFECT FOR TONIGHT AND WEDNESDAY ACROSS
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHERN PORTIONS OF
WEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...INCLUDING WEDNESDAY THROUGH MONDAY.

FREEZING RAIN WILL CONTINUE OVER NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL AND NORTHERN PORTIONS OF WEST TENNESSEE ON WEDNESDAY WITH
ADDITIONAL ICE ACCUMULATIONS. COLD RAIN WILL CONTINUE ACROSS EAST
CENTRAL ARKANSAS...THE SOUTHERN HALF OF WEST TENNESSEE AND ALL OF
NORTH MISSISSIPPI.

THE RAIN MAY BEGIN MIXING WITH SNOW OVER EAST ARKANSAS...EXTREME
SOUTHWEST TENNESSEE...AND NORTHWEST MISSISSIPPI WEDNESDAY AFTERNOON.

BY WEDNESDAY NIGHT...MOST OF THE PRECIPITATION WILL BE ENDING AS THE
STORM SYSTEM MOVES TO THE EAST...BUT SOME SNOW FLURRIES COULD
PERSIST OVER THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 ice storm. Local standard time, as filed.

Ice Storm, Lauderdale

When
December 4, 1:00 AM CST to 9:00 AM CST
Where
Lauderdale forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Ice Storm, Dyer

When
December 4, 1:00 AM CST to 9:00 AM CST
Where
Dyer forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Ice Storm, Lake

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
Lake forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Ice Storm, Obion

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
Obion forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Ice Storm, Gibson

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
Gibson forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Ice Storm, Weakley

When
December 4, 3:00 AM CST to 11:00 AM CST
Where
Weakley forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Ice Storm, Henry

When
December 4, 3:00 AM CST to 11:00 AM CST
Where
Henry forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326072, 5326073, 5326074, 5326075, 5326076, 5326077, 5326078.